Alert archive / Nebraska / Winter Storm Watches in 2021

Winter Storm Watch 4, NWS Omaha, NE

December 7, 20216 counties in Nebraska

NWS Omaha, NE issued this winter storm watch at Dec 7, 2021, 2:02 PM CST for 6 counties in Nebraska. It took effect at Dec 10, 2021, 12:00 AM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 7, 2021, 2:02 PM CST (20:02 UTC)
In effect from
Dec 10, 2021, 12:00 AM CST
Expired
Dec 9, 2021, 11:48 AM CST
In force
Issued by
NWS Omaha, NE

Counties Antelope County, NE, Cedar County, NE, Knox County, NE, Pierce County, NE, Thurston County, NE, Wayne County, NE

The radar

The Omaha radar (KOAX), 143 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 8.0 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2021-12-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2021-12-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 515 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1388 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
515 m²/s²
0-3 km storm-relative helicity
686 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

841 
WWUS43 KOAX 072002
WSWOAX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Omaha/Valley NE
202 PM CST Tue Dec 7 2021

NEZ011-012-016-017-080415-
/O.NEW.KOAX.WS.A.0004.211210T0600Z-211211T0600Z/
Knox-Cedar-Antelope-Pierce-
Including the cities of Creighton, Bloomfield, Crofton, Wausa, 
Verdigre, Niobrara, Hartington, Laurel, Randolph, Coleridge, 
Neligh, Elgin, Pierce, Plainview, and Osmond
202 PM CST Tue Dec 7 2021

...WINTER STORM WATCH IN EFFECT FROM LATE THURSDAY NIGHT THROUGH
FRIDAY EVENING...

* WHAT...Heavy snow possible. Total snow accumulations of 3 to 8 
  inches possible.

* WHERE...Knox, Cedar, Antelope and Pierce Counties.

* WHEN...From late Thursday night through Friday evening.

* IMPACTS...Travel could be very difficult. The hazardous
  conditions could impact the morning or evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation. 

&&

$$

Albright
6 follow-up statements
807 
WWUS43 KOAX 080312
WSWOAX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Omaha/Valley NE
912 PM CST Tue Dec 7 2021

NEZ011-012-016-017-081115-
/O.CON.KOAX.WS.A.0004.211210T0600Z-211211T0600Z/
Knox-Cedar-Antelope-Pierce-
Including the cities of Creighton, Bloomfield, Crofton, Wausa, 
Verdigre, Niobrara, Hartington, Laurel, Randolph, Coleridge, 
Neligh, Elgin, Pierce, Plainview, and Osmond
912 PM CST Tue Dec 7 2021

...WINTER STORM WATCH REMAINS IN EFFECT FROM LATE THURSDAY NIGHT
THROUGH FRIDAY EVENING...

* WHAT...Heavy snow possible. Total snow accumulations of 3 to 8 
  inches possible.

* WHERE...Knox, Cedar, Antelope and Pierce Counties.

* WHEN...From late Thursday night through Friday evening.

* IMPACTS...Travel could be very difficult. The hazardous 
  conditions could impact the morning or evening commute.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation. 

&&

$$
029 
WWUS43 KOAX 080918
WSWOAX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Omaha/Valley NE
318 AM CST Wed Dec 8 2021

NEZ015-018-082230-
/O.EXA.KOAX.WS.A.0004.211210T0600Z-211211T0600Z/
Thurston-Wayne-
Including the cities of Pender, Macy, Walthill, Winnebago, 
and Wayne
318 AM CST Wed Dec 8 2021

...WINTER STORM WATCH IN EFFECT FROM LATE THURSDAY NIGHT THROUGH
FRIDAY EVENING...

* WHAT...Heavy snow possible. Total snow accumulations of 4 to 8 
  inches possible.

* WHERE...Thurston and Wayne Counties.

* WHEN...From late Thursday night through Friday evening.

* IMPACTS...Travel will become difficult over the course of the
  day on Friday with periods of heavy snow as well as some 
  blowing and drifting snow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation. 

&&

$$

NEZ011-012-016-017-082230-
/O.CON.KOAX.WS.A.0004.211210T0600Z-211211T0600Z/
Knox-Cedar-Antelope-Pierce-
Including the cities of Creighton, Bloomfield, Crofton, Wausa, 
Verdigre, Niobrara, Hartington, Laurel, Randolph, Coleridge, 
Neligh, Elgin, Pierce, Plainview, and Osmond
318 AM CST Wed Dec 8 2021

...WINTER STORM WATCH REMAINS IN EFFECT FROM LATE THURSDAY NIGHT
THROUGH FRIDAY EVENING...

* WHAT...Heavy snow possible. Total snow accumulations of 3 to 8 
  inches possible.

* WHERE...Knox, Cedar, Antelope and Pierce Counties.

* WHEN...From late Thursday night through Friday evening.

* IMPACTS...Travel will become difficult over the course of the
  day on Friday with periods of heavy snow as well as some blowing
  and drifting snow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation.

&&

$$
160 
WWUS43 KOAX 081725
WSWOAX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Omaha/Valley NE
1125 AM CST Wed Dec 8 2021

NEZ011-012-015>018-090130-
/O.CON.KOAX.WS.A.0004.211210T0600Z-211211T0600Z/
Knox-Cedar-Thurston-Antelope-Pierce-Wayne-
Including the cities of Creighton, Bloomfield, Crofton, Wausa, 
Verdigre, Niobrara, Hartington, Laurel, Randolph, Coleridge, 
Pender, Macy, Walthill, Winnebago, Neligh, Elgin, Pierce, 
Plainview, Osmond, and Wayne
1125 AM CST Wed Dec 8 2021

...WINTER STORM WATCH REMAINS IN EFFECT FROM LATE THURSDAY NIGHT
THROUGH FRIDAY EVENING...

* WHAT...Heavy snow possible. Total snow accumulations of 4 to 6 
  inches possible.

* WHERE...Portions of northeast Nebraska.

* WHEN...From late Thursday night through Friday evening.

* IMPACTS...Plan on slippery road conditions. Patchy blowing 
  snow could significantly reduce visibility. The hazardous 
  conditions could impact the morning or evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation. 

&&

$$
408 
WWUS43 KOAX 082134
WSWOAX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Omaha/Valley NE
334 PM CST Wed Dec 8 2021

NEZ011-012-015>018-090545-
/O.CON.KOAX.WS.A.0004.211210T0600Z-211211T0600Z/
Knox-Cedar-Thurston-Antelope-Pierce-Wayne-
Including the cities of Creighton, Bloomfield, Crofton, Wausa, 
Verdigre, Niobrara, Hartington, Laurel, Randolph, Coleridge, 
Pender, Macy, Walthill, Winnebago, Neligh, Elgin, Pierce, 
Plainview, Osmond, and Wayne
334 PM CST Wed Dec 8 2021

...WINTER STORM WATCH REMAINS IN EFFECT FROM LATE THURSDAY NIGHT
THROUGH FRIDAY EVENING...

* WHAT...Heavy snow possible. Total snow accumulations of 4 to 6 
  inches possible.

* WHERE...Portions of northeast Nebraska.

* WHEN...From late Thursday night through Friday evening.

* IMPACTS...Plan on slippery road conditions. Patchy blowing 
  snow could significantly reduce visibility. The hazardous 
  conditions could impact the morning or evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation. 

&&

$$
182 
WWUS43 KOAX 091023
WSWOAX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Omaha/Valley NE
423 AM CST Thu Dec 9 2021

NEZ011-012-015>018-092215-
/O.CON.KOAX.WS.A.0004.211210T0600Z-211211T0600Z/
Knox-Cedar-Thurston-Antelope-Pierce-Wayne-
Including the cities of Creighton, Bloomfield, Crofton, Wausa, 
Verdigre, Niobrara, Hartington, Laurel, Randolph, Coleridge, 
Pender, Macy, Walthill, Winnebago, Neligh, Elgin, Pierce, 
Plainview, Osmond, and Wayne
423 AM CST Thu Dec 9 2021

...WINTER STORM WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH
FRIDAY EVENING...

* WHAT...Heavy snow possible. Total snow accumulations of 4 to 8
  inches likely. The heaviest snow is most likely to fall in Knox
  and Cedar counties. 

* WHERE...Portions of northeast Nebraska mainly near and north of
  a Neligh to Wayne to Macy line.

* WHEN...From late Thursday night through Friday evening.

* IMPACTS...Plan on hazardous travel conditions with slick roads
  and periods of reduced visibility. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation. If you
must travel, be prepared with a winter weather travel kit in case
you should become stranded.

&&

$$
536 
WWUS43 KOAX 091748
WSWOAX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Omaha/Valley NE
1148 AM CST Thu Dec 9 2021

NEZ011-012-100200-
/O.UPG.KOAX.WS.A.0004.211210T0600Z-211211T0600Z/
/O.NEW.KOAX.WS.W.0004.211210T0600Z-211211T0600Z/
Knox-Cedar-
Including the cities of Creighton, Bloomfield, Crofton, Wausa, 
Verdigre, Niobrara, Hartington, Laurel, Randolph, and Coleridge
1148 AM CST Thu Dec 9 2021

...WINTER STORM WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO
MIDNIGHT CST FRIDAY NIGHT...

* WHAT...Heavy snow possible. Total snow accumulations of 4 to 8
  inches likely. The heaviest snow is expected to fall in Knox 
  and Cedar counties. 

* WHERE...Portions of northeast Nebraska mainly near and north 
  of a Neligh to Wayne to Macy line. 

* WHEN...From late Thursday night through Friday evening.

* IMPACTS...Plan on hazardous travel conditions with slick roads 
  and periods of reduced visibility. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation. If
you must travel, be prepared with a winter weather travel kit in
case you should become stranded.

A Winter Storm Warning means significant amounts of snow are 
forecast or occurring. Strong winds are also possible. This will 
make travel hazardous or impossible.


&&

$$

NEZ015>018-100200-
/O.UPG.KOAX.WS.A.0004.211210T0600Z-211211T0600Z/
/O.NEW.KOAX.WW.Y.0016.211210T1200Z-211211T0600Z/
Thurston-Antelope-Pierce-Wayne-
Including the cities of Pender, Macy, Walthill, Winnebago, 
Neligh, Elgin, Pierce, Plainview, Osmond, and Wayne
1148 AM CST Thu Dec 9 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 6 AM FRIDAY TO MIDNIGHT
CST FRIDAY NIGHT...

* WHAT...Snowfall accumulations of 2 to 6 inches expected.

* WHERE...In Nebraska, Antelope, Pierce, Madison, Stanton, Wayne,
  Cuming, and Burt Counties. In Iowa, Monona County.

* WHEN...Friday morning through Friday evening.

* IMPACTS...Plan on hazardous travel conditions with slick roads
  and periods of reduced visibility. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation. If
you must travel, be prepared with a winter weather travel kit in
case you should become stranded.

A Winter Weather Advisory for snow means that periods of snow
will cause primarily travel difficulties. Be prepared for snow
covered roads and limited visibilities, and use caution while
driving.

&&

$$

IAZ043-NEZ031>034-100200-
/O.NEW.KOAX.WW.Y.0016.211210T1200Z-211211T0600Z/
Monona-Madison-Stanton-Cuming-Burt-
Including the cities of Onawa, Mapleton, Norfolk, Stanton, 
West Point, Wisner, Tekamah, Oakland, Lyons, and Decatur
1148 AM CST Thu Dec 9 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 6 AM FRIDAY TO MIDNIGHT
CST FRIDAY NIGHT...

* WHAT...Snowfall accumulations of 2 to 6 inches expected.

* WHERE...In Nebraska, Antelope, Pierce, Madison, Stanton, Wayne,
  Cuming, and Burt Counties. In Iowa, Monona County.

* WHEN...Friday morning through Friday evening.

* IMPACTS...Plan on hazardous travel conditions with slick roads
  and periods of reduced visibility. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation. If
you must travel, be prepared with a winter weather travel kit in
case you should become stranded.

A Winter Weather Advisory for snow means that periods of snow
will cause primarily travel difficulties. Be prepared for snow
covered roads and limited visibilities, and use caution while
driving.

&&

$$

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this winter storm watch went out at Dec 7, 11:10 AM CST, 2 hours 52 minutes earlier.

Area forecast discussion, Dec 7, 11:10 AM CST, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
1110 AM CST Tue Dec 7 2021

...Updated Aviation Forecast Discussion...

.DISCUSSION...
Issued at 256 AM CST Tue Dec 7 2021

Lingering cloud cover, in addition to southerly winds advecting
relatively warmer air into the region kept temperatures from
continuing to drop overnight. After falling into the teens around
midnight, temperatures had rebounded into the 20s by 2 AM. WAA
will continue through the morning and into early afternoon, giving
temperatures a slight boost compared to what we saw on Monday.
Highs this afternoon are expected to be in the upper 30s and lower
40s at most locations.

The passage of a subtle shortwave could produce a couple of flurries
across the forecast area this morning. However, flakes will likely
be few and far between, as forecast soundings indicate a substantial
amount of dry air below 700mb.

Wednesday and Thursday...

Drier and slightly warmer weather will prevail Wednesday and
Thursday, as a weak ridge passes through the region. Temperatures
are expected to be even milder, rising slightly above normal for
the middle of the week. Highs will likely be in the 40s on
Wednesday, and the 40s and 50s on Thursday.

Friday and Friday Night...

The main event for this forecast period will arrive Friday, as an
upper level trough travels through the western CONUS, ushering a
developing surface low out of Colorado and into Kansas. Models
continue to struggle with the evolution of this system. The ECMWF
maintains bringing the heaviest precipitation through our forecast
area, basically north of I-80, across eastern Nebraska, and into
northwestern Iowa. The GFS and Canadian, on the other hand,
anticipate more of a glancing blow for our area, placing the
heaviest precipitation to our northeast, over South Dakota and
Southern Minnesota. After assessing ensemble solutions, it appears
as though the best chance for precipitation within our CWA will be
across northeast Nebraska, Friday. Primarily snow is expected
over northern portions of the area initially, before mixing with
and changing over to rain from south to north with daytime
heating. Light snow will then overspread the majority of the
forecast area Friday night, as temperatures drop and the edge of
the deformation zone moves east. A sharp temperature gradient
along the frontal boundary associated with the surface low could
cause a wide range of highs on Friday. Right now, it looks like
northeast Nebraska could only reach the mid 30s, whereas southeast
Nebraska could approach 60. Either way, surface temperatures
should remain warm enough to help mitigate any potential impacts
from this event.

Saturday and Beyond...

Another ridge will set up camp across the middle of the county this
weekend and into early next week.  This will bring drier conditions
and a resurgence of above normal temperatures to the central plains.
Highs will top out in the 30s and 40s Saturday, but will gradually
warm through early next week, reaching well into the 50s by Tuesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1102 AM CST Tue Dec 7 2021

No significant aviation hazards are expected over the next 24
hours. Unrestricted visibility and ceilings at or above FL050 will
continue region wide through 18Z Wednesday. Winds transition from
southwesterly to northwesterly by 03Z, then become light between
03Z and 09Z Wednesday. Southerly winds return by 12Z Wednesday.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

DISCUSSION...KG
AVIATION...Albright
Hazardous weather outlook, Dec 7, 11:16 AM CST, 2 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
1116 AM CST Tue Dec 7 2021

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-080730-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
1116 AM CST Tue Dec 7 2021

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Accumulating snowfall is expected across eastern Nebraska and
western Iowa Friday. Snow amounts may reach plowable levels and
lead to travel impacts along and north of Interstate 80.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Nearby

Winter Storm Watches in Nebraska, 2021Every winter storm watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.